EconPapers    
Economics at your fingertips  
 

Nash equilibrium in tariffs in a multi-country trade model

Subir Chattopadhyay and Malgorzata (Gosia) Mitka

Journal of Mathematical Economics, 2019, vol. 84, issue C, 225-242

Abstract: We study a general equilibrium model of trade with two goods and many countries where each country sets its distortionary tariff non-cooperatively to maximize the payoff of the representative household. We prove the existence of pure strategy Nash equilibria by showing that there are consistent bounds on tariff rates that are common across countries and that payoff functions in the induced game are quasiconcave. Separately, we show that best responses are strictly increasing functions, and provide robust examples that show that the game need not be supermodular. The fact that a country’s payoff does not respond monotonically to increases in a competitor’s tariff rate, shows that the standard condition in the literature for payoff comparisons across Nash equilibria fails in our model. We then show that the participation of at most two countries in negotiated tariff changes suffices to induce a Pareto improving allocation relative to a Nash equilibrium. Further results provided concern the location of the best response in relation to the free trade point, the monotonicity of payoffs, and the bounds on equilibrium strategies. The final result is that there is no trade if and only if the equilibrium allocation is Pareto optimal.

Keywords: Retaliatory tariffs; Multi-country; Pure strategy Nash equilibrium (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300849
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:84:y:2019:i:c:p:225-242

DOI: 10.1016/j.jmateco.2019.07.011

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:84:y:2019:i:c:p:225-242